MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INCISOR PLUS ELITE BLADE,3.5MM DSPL,DYO/; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. INCISOR PLUS ELITE BLADE,3.5MM DSPL,DYO/; SAW, POWERED, AND ACCESSORIES
Model Number 72200095
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during an unknown procedure, when the incisor plus elite blade was activated, metal flakes made from the inner blade.The procedure was completed without delay using a back-up device.No patient injury or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10.H3, h6: the reported 3.5 incisor elite blade, used in treatment, has not been returned for evaluation.Without the reported product a visual or functional evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided, the inner blade shed material during use.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: excessive side loading during use.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.A review of the manufacturing and complaint records was performed for the reported lot, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Based on the limited information provided the root cause of the reported metal flakes could not be determined.It is unclear if the instructions for use were adhered to however, it does caution ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly.The retained metal debris is neither bio-inert nor approved for implantation and it is unknown how much remains within the surgical site and also unknown if corrosion, micro-motion and/or migration of the retained metal debris will occur.The patient impact beyond the reported events cannot be determined.No further clinical/medical assessment is warranted at this time.
 
Additional Manufacturer Narrative
The reported 3.5 incisor plus elite blade, used in treatment, was returned for evaluation.Functional inspection confirmed the inner blade does not rotate freely within the outer blade, friction was felt in the unloaded condition.Visual assessment of the device showed the outer blade is bent.There are visual signs of material galling and debridement on the inner and outer blade surfaces confirming the reported shedding.The condition of the device indicates it was subjected to excessive side loading during use.Per the device instruction for use under precautions ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly¿.A review of the manufacturing and complaint records was performed for the reported lot, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Based solely on the product evaluation the root cause of the reported issue is likely due to a user vs procedural event.The instruction for use does caution that ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly¿.The retained metal debris is neither bio-inert nor approved for implantation and it is unknown how much remains within the surgical site and also unknown if corrosion, micro-motion and/or migration of the retained metal debris will occur.The patient impact beyond the reported events cannot be determined.

Brand Name
INCISOR PLUS ELITE BLADE,3.5MM DSPL,DYO/
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9583195
Report Number1219602-2020-00082
Device Sequence Number3244038
Product Code HAB
UDI-Device Identifier03596010555694
UDI-Public03596010555694
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/06/2024
Device Model Number72200095
Device Catalogue Number72200095
Device Lot Number50779887
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/20/2019
Supplement Date Received by Manufacturer02/27/2020
04/20/2020
Initial Report FDA Received Date01/13/2020
Supplement Report FDA Received Date03/02/2020
04/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1